September 2, 2015
font size

Hematoma (cont.)

Medical Author:
Medical Editor:

What are the causes of hematoma?

The most common cause of a hematoma is injury or trauma to blood vessels. This can happen as a result of any damage to blood vessels that can disrupt the integrity of the blood vessel wall. Even minimal damage to a small blood vessel can result in a hematoma. For example, a hematoma under a nail (subungual hematoma) can simply occur from minor trauma to the nail or from a light stroke against an object.

More severe traumas can cause more major hematomas. Falling from a height or getting into a motor vehicle accident can cause noticeably large bleeding under the skin or inside body cavities (chest or abdomen).

Other types of tissue injury causing a hematoma can result from surgeries of any sort, invasive medical or dental procedures (for example, biopsies, incision and drainage, cardiac catheterization), and injection of medications (for example, insulin, blood thinners, vaccines). Because these procedures damage nearby tissues and blood vessels, often hematomas may form around the site of the procedure.

Occasionally, a hematoma may happen spontaneously without any identifiable cause or recollection of any specific injury or trauma.

Certain blood thinner medications can increase the risk of hematoma formation. People who take medications such as Coumadin (warfarin), Plavix (clopidogrel), aspirin, aspirin-containing products, for example, Alka Seltzer, or Persantine (dipyridamole) may develop a hematoma much easier and with less severe injury to their blood vessels than other people. Because of the tendency of these medications to impair the clotting ability of the blood, minor damage to the blood vessel becomes more difficult to repair, resulting in hematoma formation.

Other common medications and supplements that may increase bleeding tendencies include:

  • vitamin E,
  • nonsteroidal anti-inflammatory drugs or NSAIDs such as ibuprofen (Motrin, Advil, Aleve),
  • garlic supplements, and
  • Ginkgo biloba.

In summary, a list of medications causing excess bleeding include:

  • warfarin (Coumadin),
  • clopidogrel (Plavix),
  • aspirin,
  • aspirin-containing products (Alka Seltzer),
  • dipyridamole (Persantine),
  • vitamin E,
  • NSAIDs, for example, ibuprofen, Motrin, Advil, Aleve,
  • garlic supplements, and
  • Ginkgo biloba.

There are also certain medical conditions that may pose an additional risk for developing hematomas. Individuals with the following conditions are potentially at a higher risk for hematomas:

  • chronic (long standing) liver disease,
  • excessive alcohol use,
  • bleeding disorders (such as hemophilia and Von Willebrand disease),
  • blood cancers, or
  • low platelet count (thrombocytopenia).
Medically Reviewed by a Doctor on 2/24/2015


Women's Health

Find out what women really need.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations